zbMATH — the first resource for mathematics

Discrete subgroups of algebraic groups over local fields of positive characteristics. (English) Zbl 0689.22004
It is shown in this paper that if G is the group of k-points of a semisimple algebraic group G over a local field k of positive characteristic such that all its k-simple factors are of k-rank 1 and \(\Gamma\) \(\subset G\) is an irreducible lattice then \(\Gamma\) admits a fundamental domain which is a union of translates of Siegel domains. As a consequence the author deduces that if G has more than one simple factor, then \(\Gamma\) is finitely generated and, by a theorem due to Venkataramana, it is arithmetic. The new result here is the case of a non-cocompact \(\Gamma\). The results are stated in an apparently more general context, namely for a discrete subgroup \(\Gamma\) of G which is what is called an L-subgroup. It turns out that any L-group in G is indeed a lattice.
Reviewer: H.Abels

22E40 Discrete subgroups of Lie groups
20G25 Linear algebraic groups over local fields and their integers
Full Text: DOI
[1] Behr H, Eindliche Erzeugbarkeit arithmetischer Gruppen über Funktionenkorper,Inv. Math. 7 (1969) 1–32 · Zbl 0169.34802
[2] Borel A and Tits J, Groupes réductifs,Publ. Math. Inst. Haut. Sci. 27 (1965) 55–150 · Zbl 0145.17402
[3] Borel A and Tits J, Eléments unipotents et sousgroupes paraboliques de groupes réductifs,Inv. Math.12 (1971), 95–104 · Zbl 0238.20055
[4] Harder G, Minkowskische Reduktionstheorie über Funktionenkorper,Inv. Math. 7 (1969) 33–54 · Zbl 0242.20046
[5] Kazhdan D A and Margulis G A, Proof of Selberg’s hypothesis,Math. Sbornik (N.S)75 (117) (1968), 162–168 (Russian)
[6] Raghunathan M S, Discrete subgroups of Lie Groups, (New York, Heidelberg: Springer Verlag) (1972) · Zbl 0254.22005
[7] Raghunathan M S, Discrete groups and Q-structures on semisimple groups in Discrete Subgroups of Lie Groups and Applications to Moduli, (Bombay: Oxford University Press) (1975) 225–321
[8] Tits J, Classification of algebraic semisimple groups,Proc. Symp. Pure Math. 9 (1969) 33–62
[9] Venkataramana T N, On super-rigidity and arithmeticity of lattices in semisimple groups,Inv. Math. 92 (1988) 255–306 · Zbl 0649.22008
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.